Friday, February 25, 2011

Birthday Gifts????

Last week I got a "Birthday coupon for our Valued Customer" from my favorite salon here in town.  Oh...wait...I can't use the $15 off on a hair cut because I have no hair.  Manicure? That's out because something strange is happening to my fingers and even the oncology nurses haven't seen anything like this so I went to my regular doc to have him take a look and some cultures.

Facial? I'm loathe to do that because my skin is ultra sensitive and very dry.

Bummer.  I guess I'll just have to see who I can give the coupon to or even if it is transferable. 

Wednesday, February 16, 2011

Bad Hair Days when the Hair isn't Even Yours

I meant to share this picture on Valentine's Day. However, I was just too tired to post. :( Aren't they cute? Just another example of the wonderful people you meet in the treatment room.

Yesterday when I came home, my darling daughter said "MOM! WHAT did you do to your hair?" Huh? "You've done something really strange to your part!" Hmm...I grabbed it and adjusted it until she agreed that it was OK. What a bear, you have hair issues and it isn't even your own.

The other day, we were in a dress shop which specialized in prom and pageant dresses. Most of the big fluffy dresses were in plastic garment bags. It didn't take too long of looking through the racks until my synthetic hair was....well, standing on end. The static electricity got to it. Very fun.

Then there was the time I was on Martha's Vineyard. I had to scoot into a shop and buy some barrettes to hold my hair back and contained....and it wasn't even my hair! What an insult.

I also don't particularly like it when my new wig, which has longish bangs, pokes my eyes out.

But at least it's warmer than not having anything on my head!

The ultimate insult? My favorite salon sent me a$10 gift certificate for my birthday. Using it for a new hair-do is out...and my fingernails are too sensitive for a manicure. Growl. Ah well, it is the thought that counts, right?

Friday, February 11, 2011

Side Effects of the week

I have been thinking for the last couple of weeks that the pain I have been experiencing in my side, back, shoulders and spine seem to be muscular in nature and the more I thought about it, I wondered if it wasn't fibromyalgia. This was especially brought to mind because of the neural (nerve) connection with the Taxol based chemo drugs. I was speaking with a friend who had experienced a bout of it after falling from a horse.

Today, I asked the oncology nurse, now mind you, I had spoken with the oncologist and the nurse before. She said "Oh yeah, it's common with Abraxane." Well, OK, now I had a cause. Does it go away? She said that usually, it goes away gradually, much the same way it came on, but in some cases, it doesn't. Ick.

I have a hard time rolling over in bed, getting in and out of the car, and miscellaneous other tasks which cause me to bend and twist. Sometimes it's more than that though. I can be talking to someone and breathe in and that lung motion causes me to feel like I have a knife in my back.

Another side effect I wasn't aware of is temporary blurriness of vision. Thank goodness! I was getting ready to go into the eye doctor's again. I just got my glasses in October and it has been a yearly occurrence for the last 5 years. A new pair in 4 months was making me worried that perhaps I had diabetes on top of it....but I am pretty sure I don' was just another side effect.

Sigh. I'll just keep on keeping on. I still can handle all's annoying, but hey, it's better than the alternative!

Monday, February 7, 2011


Sometimes I wish more people could visit cancer treatment centers. I meet the most wonderful people there. I have an awful tendency to just start talking to people. Quite often, I will overhear something and I want to try to give people some hope, or perhaps an observation or experience I have had which may help their treatment go better.

Sometimes what I get in return is far more valuable.

This last Friday, I was sitting next to an old man....imagine if you will, someone with a baseball cap pulled low on his head, a weathered, prominent face and to no teeth. His daughter was dark haired and her skin was pulled tightly over an angular face. She looked like one of the dark Scot's Irish descendants who live in the hill country of Ohio and Kentucky. She could easily have passed for a cousin of Loretta Lynn.

I started talking with the gentleman. It turns out he has had prostrate, lung, and bladder cancer over many years and now, like me, the cancer is back in his bones. He was unsure which of the cancers had metastasized. It does make a difference, because some of the cancers are easier to treat once they've gone to the bone than others. I told him that he and I were sharing the same experience.

He leaned over and asked me, "Does it hurt?" Well, yes, sometimes, but not all the time. "What do you do for it?" I take ibuprophen and try to keep my chin up. "Oh. Ibuprophen only works for about an hour on me, then it comes back to hurtin'. " Oh. I encouraged him to tell his oncologist exactly how much it hurt him. But, I felt really badly. Mine only hurts for a while...and lately I think it is the muscle and joint pain associated as a side effect of the various drugs I'm on.

We talked for a I got up to get a glass of water, he laughed and said he can't abide water. Coffee he drinks, but he never had a taste for water. I love water as long as it's really cold and I thought of my own father who when asked if he drank, he responded, "yes, all the water I can get my hands on."

He looked at me and said a blessing to me. Then, a bit later as I got up to go into the treatment room, I wished him well. He called out another blessing on me...that the "Lord will keep you and heal you..." He repeated it. I looked at him and said I wanted the same for him.

I was touched. It occurs to me that we all need to "call down blessings" on people. Ones we know, ones we don't. Ones we see everyday in struggles, in the grocery store, on the street, and just anywhere in our busy lives. We need to call down blessings especially on those who annoy us the most. I can't help but think that in this blessing, which by the way...saying out loud is not something I'm comfortable with...but I have to say felt very comforting when he said it, actually brings down just as much blessing on the one who gives as the one who receives.

Wednesday, February 2, 2011

Side Effects

No, I do not smoke. Nor have I ever touched a cigarette, yet my fingers look like I have had a long established nicotine addiction. This is one of the side effects that Abraxane has had for me. In addition to the discoloration, my fingers are tender. It feels like I severely bruised them and I have trouble picking things up.

Peripheral neuropathy is one of the side effects which is acknowledged on the manufacturers list, although usually it just says "numbness" and "pins and needles." Each series of treatments, I discover new side effects. Some of them go away after that series of three drips is done. Others stay with me. Baldness, obviously, stays with me and is almost universal (although there are a few people who haven't lost their hair completely). I expect that at some point, my hair will start growing again, even though I'm still getting treatment. At least, that's what it did the last time.

Other side effects I have had are pimply bumps on my scalp (one time); rosacea like rash on my cheeks (one time); heart burn (pretty much all the time although Prilosec works on it); bloody nose (all the time, but minor as these are just capillaries in my nose for me, other people have much more strident nose bleeds); muscle pain (like I have pulled muscles, started on one side, and this month has moved towards my back); joint stiffness and soreness (this time is the first, so I don't know if it will stay or not); dehydration (pretty much every time); dry skin (ditto); in ability to taste (returns the week I'm off, then goes away again); the munchies (from the steroids, largely just in the first couple of days after treatment); and fatigue.

The most difficult to deal with is fatigue. It sort of scares me about what I can get done and what I want to get done. Yes, I know, I have to understand and take it easier in some areas, but I do have a list of things which needs to be done before May. Seriously. I have made some decisions and have put things on the back burner and I know I will have to put more there as time goes on. It doesn't stop frustrating me though.

I'm also hoping that the pain I have in my pelvis, in the acetabulum (socket) goes away as I'm not happy at the thought that I won't be able to walk much anymore. Walking and hiking were my major sources of exercise. I envisioned myself going back to hiking with my husband once my daughter goes to college.

Of course, one of the other side effects, common to all chemos is "chemo brain." You just get fuzzy in your thinking. Sometimes I mis-speak someone's name even though I KNOW who it is I'm talking to or about. Sometimes I just forget to do something. It's not as bad as the fog I was in when I was on CAF, but still, it is annoying enough.

I do want to post at least once a week. However, sometimes I am waiting to get a good photo. Maybe I should skip the photos and just type. :)

Anyway, stay warm.